Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Columbia, SC

June 21, 2001Calhoun County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2001, 2:28 PM EDT for Calhoun County, Richland County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 2:28 PM EDT (18:28 UTC)
Expired
Jun 21, 2001, 3:00 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Calhoun County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 24 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:45 PM EDTThunderstorm Wind 50 ESt Matthews, SCSheriff reported trees down in the Sandy Run area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 211831
SVRCAE
SCC017-079-211900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EDT.

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 16 MILES NORTHWEST OF 
  ST. MATTHEWS...MOVING EAST AT 10 MPH. THIS STORM WILL PRODUCE      
  LARGE HAIL AND DAMAGING WINDS AROUND 60 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...   3
  SANDY RUN...CONGAREE NATIONAL MONUMENT 

LAT...LON 3389 8108 3371 8104 3374 8060 3398 8065

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:20 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 9:20 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
920 AM EDT THU JUN 21 2001

WK S/W MOVG GENERLY S OF AREA TDA. SOME DVLPMNT OVR CNTRL AND S GA
ATTM. WTH DWPTS NR 70 OVR AREA AFTN HEATG AND PSBLY SOME WK UPR
SUPP MAINLY S CUD TRIG FEW TSTMS. TEMPS APR ON TRCK. WL ADD SLGT
CHC POPS S. TA

FCSTID = 14
CAE   92  71  87  69 /  10  30  50  50
AGS   92  68  87  67 /  10  40  50  50
SSC   92  71  87  69 /  10  30  50  50
OGB   92  71  87  69 /  20  30  50  50

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Jun 21, 11:50 AM EDT, 2 hours 38 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-212245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1150 AM EDT THU JUN 21 2001

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...WIDELY SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A WEAK UPPER LEVEL WEATHER DISTURBANCE WILL MOVE ACROSS THE SOUTHERN AND
EASTERN PORTION OF THE AREA THIS AFTERNOON AND EVENING. THIS COMBINED
WITH DAYTIME TEMPERATURES CLIMBING INTO THE LOWER 90S ALONG WITH A MOIST
AIRMASS WILL TRIGGER AFTERNOON SHOWERS AND THUNDERSTORMS. THESE STORMS
WILL MOVE SLOWLY AND PRODUCE LOCALLY HEAVY RAINFALL. THE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL
HAIL.

CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM DEVELOPMENT.
THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD
NOT BE REQUIRED.

PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION.
THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.

VAUGHAN

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.